Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


DVT and HIV
Dec 11, 2011

I'm a 31 year old male and was recently diagnosed with HIV a few weeks ago. I am still waiting on labs for viral load (CD4 was 434, 31%) but have been asymptomatic and I feel perfectly healthy. I'm thinking it's likely I was exposed 4 years ago.

Shortly after I was diagnosed, however, I developed severe calf pain out of nowhere (no trauma or long plane flights) which was eventually diagnosed as Deep Vein Thrombosis in my right leg behind the knee. The blood tests performed showed no evidence of clotting diorders, protein deficiencies, etc. Other than the fact that I am a light smoker, I have no risk factors for DVT. Unprovoked idiopathic DVT is the term, I guess. Also, after an 18 hour flight a couple years ago, I developed what I thought was a severe muscle cramp in my leg that lasted for a couple weeks and was extremely painful (to the point that I had trouble sleeping.) It eventually resolved itself. Now that I look back, I believe it very much could also have been an episode of DVT, but I'll obviously never know for sure since I never got it checked out.

My question is: Is it likely the DVT is related to HIV infection and, if so, should I be on blood thinning medication (coumadin) for life as a precaution against pulmonary embolism? I haven't noticed any side effects of coumadin so far, so I don't believe it would be much of a problem for me. The idea that I could potentially drop dead at any moment from a PE is scary enough for me to think hard about taking it for a long time to come. And would potential interactions between coumadin and HIV medication be an issue as well? Would the risk for DVT drop with an undetectable viral load?

Thank you so much for your time and expertise.

Response from Dr. Holodniy

People with HIV infection are at greater risk of developing a DVT than the general population. Yes, there can be interactions between coumadin and some HIV meds. So, the HIV regimen needs to be chosen carefully. Yes, the risk will drop, but studies have reported development of DVTs in people with HIV infection even in the presence of HIV treatment and an undetectable viral load and higher CD4 count. So you will need to be on an anticoagulant for the foreseeable future.



Previous
Drop in CD4 and WCB
Next
cd4% &cd4 blip

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement